An inverse theorem for the gowers Us+1[N]-norm

Ben Green*, Terence Tao, Tamar Ziegler

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

9 Scopus citations


This is an announcement of the proof of the inverse conjecture for the Gowers Us+1[N]-norm for all s ≥ 3; this is new for s ≥ 4, the cases s = 1, 2, 3 having been previously established. More precisely we outline a proof that if f: [N] → [-1, 1] is a function with kfkUs+1[N] ≥ δ then there is a bounded-complexity s-step nilsequence F(g(n) Γ) which correlates with f, where the bounds on the complexity and correlation depend only on s and δ. From previous results, this conjecture implies the Hardy-Littlewood prime tuples conjecture for any linear system of finite complexity. In particular, one obtains an asymptotic formula for the number of k-term arithmetic progressions p1 < p2 < · · · < pk ≤ N of primes, for every k ≥ 3.

Original languageAmerican English
Pages (from-to)69-90
Number of pages22
JournalElectronic Research Announcements in Mathematical Sciences
StatePublished - 2011
Externally publishedYes


  • Gowers norms
  • Nilsequences


Dive into the research topics of 'An inverse theorem for the gowers Us+1[N]-norm'. Together they form a unique fingerprint.

Cite this